Nebraska, 2012

Hail and Damaging Winds in Nebraska, May 23, 2012

May 23, 2012 · NWS GID · 9 events in 6 counties and zones

Between the late evening of Wednesday the 23rd and early morning hours of Thursday the 24th, a parade of primarily elevated strong to severe thunderstorms produced large hail and a few estimated wind gusts up to 70 MPH within a concentrated southwest-to-northeast corridor. This corridor generally stretched from Furnas and Phelps Counties in southwest portions of the area, to Greeley and Nance…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
$1.5 million
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between the late evening of Wednesday the 23rd and early morning hours of Thursday the 24th, a parade of primarily elevated strong to severe thunderstorms produced large hail and a few estimated wind gusts up to 70 MPH within a concentrated southwest-to-northeast corridor. This corridor generally stretched from Furnas and Phelps Counties in southwest portions of the area, to Greeley and Nance Counties in the northeast. A few of the more notable storm reports occurred in or just west of the city of Kearney around midnight CDT, with ping pong ball size hail and estimated 70 MPH wind gusts. A bit later, quarter size hail fell on the south side of Grand Island. Strong elevated storms first started developing in the wake of a seasonably strong surface cold front between 9-10 PM CDT, and by the 11 PM-Midnight CDT time frame, several severe storms were training over the aforementioned corridor across the heart of South Central Nebraska. By 1 AM CDT, a gradual weakening trend commenced and the severe weather threat ended for the night, despite weak activity persisting well into the pre-dawn hours. Storm total rainfall amounts mainly topped out in the 1-2 inch range.

Although all severe weather in the local area occurred after dark, eastern portions of South Central Nebraska narrowly missed the development of a few severe storms near the actual surface cold front during the late afternoon and early evening hours. In fact, one late afternoon storm barely avoided the eastern edge of York County, dropping quarter size hail just outside the county line near Utica. Other storms attempted to intensify in the Fillmore and Thayer County area before sunset, but struggled in the presence of weak capping. As a result, the main show waited until after dark when stronger synoptic scale forcing arrived over the post-frontal airmass. This occurred as a strong mid level shortwave swung into the region out of the Central Rockies, inducing intense low-mid level frontogenetic forcing. Despite a cool and stable airmass at the surface, the combination of most-unstable CAPE around 1000 J/kg and very strong 0-6 kilometer vertical wind shear of 50-70 knots fueled these fast-moving severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 23, 8:49 PM CST, 33 minutes earlier.

Area forecast discussion, May 23, 8:49 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
949 PM CDT WED MAY 23 2012

.UPDATE...EVENING UPPER AIR ANALYSIS INDICATES TROUGHING OVER THE
WESTERN CONUS WITH A RIDGE OVER THE EAST. MID AND UPPER LEVEL JET
ENERGY EXTENDS FROM THE WEST-CENTRAL CONUS...SOUTHEAST INTO THE
MID ROCKY MOUNTAIN RANGE AND THEN NORTHEAST ACROSS THE CENTRAL
PLAINS. A ~100KT UPPER LEVEL JET STREAK AND A ~70KT MID LEVEL JET
STREAK IS NOTED ACROSS THE WEST-CENTRAL CONUS AND BEGINNING TO
PUSH INTO THE CENTRAL PLAINS. WATER VAPOR IMAGERY SHOWS A MID
LEVEL SHORT WAVE APPROACHING THE MID ROCKY MOUNTAIN RANGE. AT THE
SURFACE A COLD FRONT EXTENDS FROM NEAR KOMA...TO NEAR KCNK...TO
NEAR KDDC. LOW LEVEL FLOW IS FROM THE THE NORTHEAST ACROSS MUCH OF
OUR CWA AS A RESULT...ALTHOUGH LOCATIONS FROM THAYER COUNTY TO
MITCHELL COUNTY...STILL AHEAD OF THE LOW LEVEL BAROCLINIC
ZONE...REMAIN FROM THE SOUTHEAST. KUEX SHOWS A THIN LINE OF
CONVECTION...ALONG THE LOW LEVEL BAROCLINIC ZONE...EXTENDING FROM
THAYER COUNTY TO MITCHELL COUNTY...BUT ADDITIONAL CONVECTION IS
NOT FIRING FARTHER NORTHWEST ACROSS MUCH OF THE REST OF THE CWA.

SHORT TERM GUIDANCE SUGGESTS SURFACE-BASED CONVECTION WILL REMAIN
POSSIBLE ALONG THE LOW LEVEL BAROCLINIC ZONE THROUGH 04Z OR SO...HOWEVER
THIS ACTIVITY SHOULD DIMINISH THEREAFTER AS DIABATIC HEATING IS COMPLETELY
LOST AND REMNANT FORCING ALONG THE BAROCLINIC ZONE REMAINS FAIRLY WEAK.
THE INDIRECT THERMAL CIRCULATION WITHIN THE LEFT-FRONT QUAD OF
THE APPROACHING MID LEVEL JET STREAK...ALONG WITH CONTINUALLY
INCREASING OMEGA AHEAD OF THE MID LEVEL SHORT WAVE...WILL CONTINUE
TO PROMOTE PRECIPITATION ACROSS MUCH OF THE CWA THROUGH THE
OVERNIGHT HOURS. AT THIS TIME IT APPEARS THE BULK OF THE FORCING
OVERNIGHT WILL BE RELEGATED TO THE NORTHERN HALF OF THE CWA WHICH
IS WHERE MOST OF THE PRECIPITATION WILL BE REALIZED. SPC
MESO-ANALYSIS INDICATES DEEP LAYER MUCAPE VALUES OF AROUND
1000J/KG CURRENTLY IN EXISTENCE ACROSS MUCH OF THE CWA...WITH DEEP
LAYER SHEAR OF AROUND 60KTS. THE COMBINATION OF MODERATE
INSTABILITY AND VERY STRONG DEEP LAYER SHEAR WILL CONTINUE TO
PROMOTE A THREAT OF LARGE HAIL ACROSS MUCH OF THE CWA THROUGH
EARLY MORNING THURSDAY.

WENT AHEAD AND UPDATED THE FORECAST WITH SLIGHT CHANGES MADE TO
HOURLY GIRDS TO BETTER REFLECT CURRENT TRENDS...ESPECIALLY
REGARDING CLOUD COVER. CURRENT POPS ACROSS NORTHERN PORTIONS OF THE
CWA LOOK RIGHT ON FOR TONIGHT AND THUS RAIN CHANCES WERE LEFT AS IS.

&&

.PREV DISCUSSION... /ISSUED 637 PM CDT WED MAY 23 2012/

AVIATION...00Z KGRI TAF. THUNDERSTORM DEVELOPMENT COULD OCCUR
ALONG A SURFACE COLD FRONT CONTINUING TO MOVE TO THE SOUTHEAST.
THIS SURFACE CONVECTION SHOULD REMAIN SOUTHEAST OF THE TERMINAL.
LATER ON TOWARD LATE EVENING...A LOW-LEVEL JET WILL ENCOURAGE
SEVERE THUNDERSTORMS TO DEVELOP AND LINGER INTO THE EARLY
OVERNIGHT HOURS. WIND MAY BE A BIT GUSTY FOR THURSDAY...WITH SOME
SMALL CHANCES OF THUNDERSTORMS. HOWEVER...CHANCES OF PRECIPITATION
ON THURSDAY ARE SMALL ENOUGH TO LEAVE OUT OF THE FORECAST FOR NOW.

PREV DISCUSSION... /ISSUED 419 PM CDT WED MAY 23 2012/

UPDATE...SENT AN UPDATE TO THE FORECAST TO INCLUDE SEVERE
THUNDERSTORM WATCH 293 FOR PORTIONS OF THE FORECAST AREA THROUGH
11 PM CDT. THE GREATEST POTENTIAL FOR ANY SEVERE STORMS WILL
REMAIN WITH AND ALONG EITHER SIDE OF A SLOWLY PROGRESSING COLD
FRONT...WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING THE PRIMARY
CONCERNS WITH ANY STORMS THAT DO DEVELOP.

PREV DISCUSSION... /ISSUED 400 PM CDT WED MAY 23 2012/

SHORT TERM...A FAIRLY ACTIVE START TO THE FORECAST IS EXPECTED
THIS EVENING AS A COLD FRONT SLOWLY MAKES ITS WAY ACROSS SOUTH
CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS...WITH AN ASSOCIATED MID
LEVEL LOW PRESSURE SYSTEM TO THE WEST EXPECTED TO HELP BRING SOME
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY ACROSS MUCH OF THE
FORECAST AREA DURING THE OVERNIGHT HOURS TONIGHT.

SHORT TERM MODELS ARE IN MODERATE DISAGREEMENT WITH INITIATION OF
CONVECTION ALONG A PASSING COLD FRONT...CURRENTLY DRAPED FROM NEAR
NORFOLK...ACROSS GRAND ISLAND...SOUTH WESTWARD TOWARDS HOLDREGE.
THIS FRONT HAS BEEN VERY SLOW TO WORK ITS WAY ACROSS THE FORECAST
AREA THIS AFTERNOON...AND SO FAR HAS YET TO PRODUCE ENOUGH FORCING
TO BREAK LOW LEVEL CAP. 12Z NAM AND WRF BOTH DID TRY AND INITIATE
CONVECTION...BUT 18Z NAM AND LATEST HRRR BOTH HOLD OFF ANY
WIDESPREAD SHOWER OR THUNDERSTORM ACTIVITY TILL FORCING FROM MID
LEVEL LOW TO OUR WEST APPROACHES CENTRAL NEBRASKA AROUND MIDNIGHT.
THAT BEING SAID...INGREDIENTS ARE IN PLACE...AS LATEST MESO
ANALYSIS SHOWS A FINGER OF 2000+ J/KG OF CAPE ACROSS THE LOCAL
AREA NEAR THE SLOWLY PROGRESSING FRONT...AND LITTLE INHIBITION AS
WELL AS DEVELOPING CU FIELD IN SATELLITE. PER CONSENSUS AMONG
MODELS...DID BACK OFF ON INITIATION OF CONVECTION THIS
AFTERNOON...BUT INSERTED MENTION OF SEVERE STORMS AFTER 00Z...AS
COMBINATION OF SHEAR AND INSTABILITY SHOULD BE SUFFICIENT FOR SOME
SUPERCELLS TO DEVELOP IF INITIATION CAN BE REALIZED NEAR THE
FRONT.

BEHIND THE FRONT...AS THE MID LEVEL SHORTWAVE APPROACHES THE
REGION...BROADER SCALE FORCING SHOULD BE AMPLE ENOUGH TO DEVELOP
WIDESPREAD CONVECTION ACROSS THE LOCAL AREA BY AROUND
MIDNIGHT...CONTINUING INTO THE OVERNIGHT HOURS...SO THE POTENTIAL
FOR SEVERE HAIL AND STRONG WINDS REMAIN A CONCERN.
THEREAFTER...THE ATMOSPHERE SHOULD BEGIN TO STABILIZE BEHIND THE
DEPARTING MID LEVEL WAVE...WITH A SMALL CHANCE FOR SHOWERS AND AN
ISOLATED THUNDERSTORM CONTINUING INTO THE AFTERNOON HOURS WITH
NEAR TO SLIGHTLY BELOW SEASONAL TEMPERATURES EXPECTED DURING THE
AFTERNOON.

LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY. MAIN FORECAST
CONCERNS WILL BE CHANCES FOR THUNDERSTORMS THROUGH MOST OF THE
PERIOD AND TEMPERATURES.

ZONAL TO SOUTHWEST FLOW GIVES WAY TO NORTHWEST FLOW. THERE ARE
SEVERAL WAVES THAT MOVE THROUGH THE AREA DURING THE PERIOD. THE
FIRST WAVE MOVES INTO THE AREA THURSDAY NIGHT INTO FRIDAY. THERE
WILL BE A CHANCE FOR SOME THUNDERSTORMS. ON FRIDAY A SURFACE LOW
DEVELOPING IN KANSAS WILL LIFT A WARM FRONT NORTH INTO THE FORECAST
AREA. WITH THE FRONT MOVING THROUGH AND THE ANOTHER UPPER WAVE
MOVING INTO THE AREA THERE IS A BETTER CHANCE FOR THUNDERSTORMS.
SOME OF THESE STORMS COULD BE STRONG TO SEVERE.

SATURDAY AND SATURDAY NIGHT THERE ARE WEAK WAVES THAT MOVES THROUGH
BUT LITTLE IN THE WAY TO GET THINGS STARTED SO ANY PRECIPITATION
WILL BE SPOTTY. THE NEXT CHANCE FOR SOME THUNDERSTORMS WILL BE
SUNDAY INTO SUNDAY NIGHT. ANOTHER STRONGER WAVE MOVES INTO THE AREA
AND A COLD FRONT MOVES THROUGH THE AREA SUNDAY AFTERNOON AND
EVENING. THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AS IT MOVES
THROUGH. SOME OF THESE COULD BE SEVERE.

MONDAY AND MONDAY NIGHT THE UPPER WAVE MOVES TO THE EAST AND A
SURFACE HIGH PRESSURE MOVES INTO THE AREA...KEEPING THINGS DRY.
AGAIN TUESDAY INTO TUESDAY NIGHT THERE ARE A FEW WEAK UPPER LEVEL
WAVES THAT MOVE INTO THE PLAINS. MODELS HAVE SOME FAIRLY SPOTTY
PRECIPITATION AROUND THE AREA WITH THESE UPPER LEVEL WAVES. THE GFS
HAS MORE PRECIPITATION AROUND THAN THE ECMWF DOES.

TEMPERATURES WILL BE SOMEWHAT VARIABLE THROUGH THE WEEK. WITH CLOUDS
AROUND ON FRIDAY THE TEMPERATURES WILL BE A BIT COOLER...WARMING
AFTER THE WARM FRONT LIFTS TO THE NORTH FOR SATURDAY AND SUNDAY THEN
COOLING AGAIN AS THE COOL FRONT MOVE THROUGH MONDAY AND TUESDAY AND
COOLING MORE AFTER THE FRONT MOVES THROUGH TUESDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

946 UPDATE...BRYANT
AVIATION...HEINLEIN
SHORT/419 UPDATE...ROSSI
LONG TERM...JCB
Hazardous weather outlook, May 23, 9:00 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1000 PM CDT WED MAY 23 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1000 PM CDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE OUTLOOK AREA THROUGH
THE OVERNIGHT HOURS TONIGHT. SEVERE THUNDERSTORMS WILL REMAIN
POSSIBLE THROUGH EARLY MORNING THURSDAY...WITH HAIL TO SIZE OF
GOLF BALLS THE PRIMARY SEVERE WEATHER THREAT. LOCALIZED FLASH
FLOODING WILL ALSO BE POSSIBLE THROUGH SUNRISE THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

CHANCES FOR NON SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS
OF THE OUTLOOK AREA THURSDAY THROUGH FRIDAY AFTERNOON.

DURING THE OVERNIGHT HOURS FRIDAY...STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE ACROSS THE OUTLOOK AREA...WITH HAIL TO THE SIZE
OF GOLF BALLS BEING THE PRIMARY SEVERE WEATHER THREAT.

FROM SATURDAY INTO SUNDAY NIGHT...AND AGAIN TUESDAY...THUNDERSTORM
CHANCES CONTINUE OVER PARTS OF THE OUTLOOK AREA. ALTHOUGH SEVERE
THUNDERSTORMS CAPABLE OF LARGE HAIL...DAMAGING WIND AND LOCALLY
HEAVY RAINFALL CANNOT BE RULED OUT DURING ANY OF THESE TIME
FRAMES...PRELIMINARY INDICATIONS SUGGEST THAT SUNDAY AND SUNDAY
NIGHT HAVE THE GREATEST SEVERE WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL CONTINUE TO BE NEEDED THROUGH EARLY
THURSDAY MORNING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

BRYANT

In the hours before

Special weather statement, May 23, 5:59 PM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
659 PM CDT WED MAY 23 2012

NEZ064-077-240030-
FILLMORE NE-YORK NE-
659 PM CDT WED MAY 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YORK AND
NORTHEASTERN FILLMORE COUNTIES UNTIL 730 PM CDT...

AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAIRMONT...OR 14 MILES SOUTH OF YORK...
MOVING NORTHEAST AT 60 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN FILLMORE AND SOUTHEASTERN
YORK COUNTIES.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 355 AND 365.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4055 9758 4072 9776 4093 9737 4090 9736
      4066 9737
TIME...MOT...LOC 0000Z 234DEG 53KT 4071 9752

ROSSI
Special weather statement, May 23, 8:29 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
929 PM CDT WED MAY 23 2012

NEZ075-076-085-240315-
ADAMS NE-CLAY NE-WEBSTER NE-
929 PM CDT WED MAY 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADAMS...NORTHEASTERN
WEBSTER AND CLAY COUNTIES UNTIL 1015 PM CDT...

AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLUE HILL...OR 21 MILES SOUTH OF HASTINGS...
MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BLUE HILL...
  ROSEMONT...
  AYR...
  GLENVIL...
  FAIRFIELD...
  INLAND...
  CLAY CENTER...
  HARVARD...
  SARONVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4035 9820 4035 9827 4030 9828 4018 9845
      4031 9862 4070 9815 4070 9802 4057 9786
TIME...MOT...LOC 0229Z 226DEG 30KT 4032 9845

HEINLEIN
Special weather statement, May 23, 8:59 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
959 PM CDT WED MAY 23 2012

NEZ039-040-240345-
GREELEY NE-VALLEY NE-
959 PM CDT WED MAY 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR VALLEY AND NORTHERN GREELEY
COUNTIES UNTIL 1045 PM CDT...

AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ORD...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ORD...
  NORTH LOUP...
  SCOTIA...
  SPALDING...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4174 9828 4140 9874 4140 9898 4155 9912
      4174 9896 4175 9829
TIME...MOT...LOC 0259Z 238DEG 41KT 4154 9890

GUERRERO
Special weather statement, May 23, 9:13 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1013 PM CDT WED MAY 23 2012

NEZ040-046-047-240400-
GREELEY NE-HOWARD NE-SHERMAN NE-
1013 PM CDT WED MAY 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERMAN...
NORTHWESTERN HOWARD AND SOUTHEASTERN GREELEY COUNTIES UNTIL 1100 PM
CDT...

AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR COTESFIELD...OR 22 MILES SOUTHEAST OF
ORD...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COTESFIELD...
  SCOTIA...
  WOLBACH...
  GREELEY...
  SPALDING...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4172 9832 4149 9829 4140 9829 4121 9870
      4136 9883 4140 9881 4139 9875 4144 9875
TIME...MOT...LOC 0313Z 221DEG 34KT 4136 9868

GUERRERO
Special weather statement, May 23, 9:19 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1019 PM CDT WED MAY 23 2012

NEZ041-240400-
NANCE NE-
1019 PM CDT WED MAY 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NANCE COUNTY UNTIL 1100
PM CDT...

AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BELGRADE...OR 36 MILES
NORTH OF GRAND ISLAND...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BELGRADE...
  GENOA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4153 9771 4142 9770 4134 9816 4132 9825
      4133 9826 4139 9827 4142 9830 4149 9828
      4149 9811 4150 9810 4150 9805 4151 9804
      4152 9790 4153 9788
TIME...MOT...LOC 0319Z 252DEG 19KT 4144 9817

HEINLEIN

The radar

The Grand Island radar (KUEX), 72 km away, was scanning. The volume nearest the first event began at 03:21 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hamilton

When
May 23, 9:22 PM CST
Where
Hamilton County, Aurora
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.870, -98.000

Hail, Phelps

When
May 23, 10:14 PM CST
Where
Phelps County, 3 mi E of Bertrand
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.530, -99.573

Hail, Buffalo

When
May 23, 10:37 PM CST
Where
Buffalo County, Elm Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.720, -99.370

Thunderstorm Wind, Buffalo

When
May 23, 10:45 PM CST
Where
Buffalo County, 3 mi W of Kearney
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.700, -99.137

Wind gusts were estimated at 65 to 70 mph.

Hail, Buffalo

When
May 23, 10:57 PM CST
Where
Buffalo County, Kearney
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
40.700, -99.080

Hail was accompanied by wind gusts estimated at 50 mph.

Hail, Buffalo

When
May 23, 11:00 PM CST
Where
Buffalo County, 1 mi W of Kearney
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
Emergency Manager
Coordinates
40.700, -99.099

Hail, Furnas

When
May 23, 11:13 PM CST
Where
Furnas County, Edison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.280, -99.770

Thunderstorm Wind, Adams

When
May 23, 11:21 PM CST
Where
Adams County, 1 mi W of Prosser
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.670, -98.589

Wind gusts were estimated at 65 to 70 mph.

Hail, Hall

When
May 23, 11:45 PM CST to 11:55 PM CST
Where
Hall County, 2.67 mi SSW of Grand Is
Measured
1 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
Public
Coordinates
40.888, -98.378

Quarter size hail, accompanied by wind gusts estimated at 50 mph, covered the ground near the intersection of Highways 34 and 281.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376337, 376338, 376339, 376340, 376341, 376342, 376343, 376344, 376345.